Colorado, 2008Avalanche in Colorado, December 29, 2008
December 29, 2008 · NWS GJT · 1 event in 1 county or zone
A man was injured after being caught in an avalanche.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was injured after being caught in an avalanche.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 29, 3:46 AM MST, 8 hours 14 minutes earlier.
Area forecast discussion, Dec 29, 3:46 AM MST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 AM MST MON DEC 29 2008
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
LOW/MID CLOUDS HANGING TOUGH OVER NW CO EARLY THIS MORNING...MAINLY
EAST OF CRAIG-MEEKER AND NORTH OF ASPEN. EXPECT THEM TO THIN THIS
MORNING BUT HIGHER CLOUDS CROSSING NV WILL THEN MOVE IN FOR A NET
RESULT OF PARTLY SUNNY SKIES TODAY. AIR MASS WILL REMAIN QUITE STABLE
WITH MINIMAL MIXING EXPECTED IN SNOW COVERED VALLEYS. WILL WARM MAX
TEMPS UP FROM SUNDAY/S VALUES BUT STILL THEM KEEP BELOW GUIDANCE FOR
THE VALLEYS.
POLAR JET WILL REMAIN NEAR THE CANADA/US BORDER THROUGH TUE. PACIFIC
SHORTWAVE EVIDENT IN SATELLITE WATER VAPOR PIC NEAR 135W/40N AT 09Z
EXPECTED TO CROSS THE NRN ROCKIES TONIGHT AND WY ON TUE...WITH A
TRAILING SFC COLD FRONT SAGGING INTO NE UT/NW CO TUE. NOT MUCH COLD
ADVECTION OR DYNAMICS INDICATED. HOWEVER...LOOKS LIKE IT MAY BE A BIT
FARTHER S ON SATELLITE THAN MODELS INDICATE...AND PERHAPS A BIT MORE
ENERGETIC. OPTED TO INTRODUCE A SLIGHT OF SNOW FOR THE NRN MTNS LATE
MON NIGHT...AND BUMPED POPS UP TO A CHANCE OF SNOW FOR THE
ELKHEAD/PARK/GORE MTNS ON TUE. SE UT/SW CO WILL REMAIN PARTLY/MOSTLY
CLEAR.
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
MEDIUM RANGE MODELS REMAINED IN GOOD AGREEMENT THIS MORNING SO FEW
SUBSTANTIVE CHANGES TO THE GOING FORECAST. AS PER PREVIOUS
DISCUSSIONS...WEDNESDAY SHOULD BE UNEVENTFUL WITH ZONAL FLOW BENEATH
A FLAT RIDGE. THIS WILL CHANGE LATE WEDNESDAY NIGHT INTO THURSDAY AS
A FAST MOVING SHORTWAVE DRIVEN BY 150 KT JET DROPS INTO THE NORTH
FROM THE PACIFIC NW. BAROCLINICITY ALONG WITH STRONG WESTERLY FLOW
AND UPPER LEVEL SUPPORT ON THE NOSE OF THE POLAR JET SHOULD PROVIDE
SIGNIFICANT SNOWFALL TO THE NORTHERN AND CENTRAL MOUNTAINS. IT
REMAINS LIKELY THAT SOME FORM OF WINTER HIGHLIGHT WILL BE NEEDED...
HOWEVER IT APPEARS UNLIKELY THAT WARNING CRITERIA SNOW IS COMING AS
THIS STORM WILL NOT LINGER LONG.
FLAT RIDGE WILL REFORM THURSDAY NIGHT BRINGING AN END TO THURSDAYS
ACTIVITY. EC AND GFS DIVERGE A BIT ON FRIDAY WITH GFS SHOWING
ANOTHER SHORTWAVE MOVING INTO THE GRAND VALLEY CAUSING FLOW TO VEER
TO THE SOUTHWEST. OSTENSIBLY...GFS EXPECTS WARM AIR OVERRUNNING
REMNANTS OF THURSDAYS COLD FRONT SUFFICIENT TO GENERATE LIGHT
SHOWERS ACROSS THE NORTHERNMOST ZONES. EC SIMILAR WITH OVERALL
PATTERN BUT MORE INCLINED TO GENERATE CLOUDS THAN PRECIPITATION IN
WAA PATTERN. GIVEN MODEL DIFFERENCES...KEPT POPS LOW AND CONFINED
ONLY TO THE NORTHERNMOST ZONES.
FRIDAY RIDGING AND WARM ADVECTION GIVES WAY TO THE NEXT SIGNIFICANT
WINTER STORM ENTERING THE PACIFIC NW. THIS WILL...IN TIME...RESULT
IN ANOTHER LONG WAVE TROF (ALBEIT SOMEWHAT SHALLOW) ACROSS THE WEST.
THIS HOLDS THE PROMISE FOR MORE WIDESPREAD WINTER WEATHER THIS
WEEKEND.
&&
.AVIATION...
VFR CONDITIONS WILL BE THE RULE TODAY. THE EXCEPTION IS LOCAL MVFR TO
IFR CEILINGS OVER THE EASTERN UINTA MOUNTAINS AND THE CONTINENTAL
DIVIDE NORTH OF I-70 IN SNOW SHOWERS AFTER MIDNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE
.UT...NONE
SHORT TERM.....JAD
LONG TERM......NL/MC
AVIATION.......NL
Hazardous weather outlook, Dec 29, 5:48 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 AM MST MON DEC 29 2008
COZ001>014-017>023-UTZ022>025-027>029-301248-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
548 AM MST MON DEC 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG AROUND BLUE MESA RESERVOIR COULD CAUSE SOME TRAVEL
SLOWDOWNS ON HIGHWAY 50 NEAR GUNNISON EARLY THIS MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SNOW FOR THE NORTHERN MOUNTAINS ON TUESDAY.
A BETTER CHANCE FOR SNOW WILL DEVELOP ACROSS THE NORTHERN MOUNTAINS
WEDNESDAY NIGHT INTO THURSDAY. ANOTHER STORM WILL THEN IMPACT MAINLY
THE MOUNTAINS ON FRIDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JAD
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 29, 12:00 PM MST to 12:02 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A 42 year old man was caught in a backcountry avalanche near Vail. His leg was broken as a result of the avalanche. Search and rescue crews helped the victim off the mountain and transported him to a medical facility.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 29 to 30, 2008$7.0 million · 96 kt wind · 3 events
- Avalanche in Wyoming, December 29, 20085 injured · $15,000 · 1 event
- Heavy Snow in North Dakota, December 29 to 30, 200823 events
- Heavy Snow in Washington, December 29, 20082 injured · 3 events
- Winter Storm in Montana, December 29 to 30, 200812 events
- Heavy Snow in Minnesota, December 29 to 30, 20088 events
- High Wind in Wyoming, December 29 to 30, 200883 kt wind · 7 events
- Heavy Snow in North Dakota, December 29 to 30, 20086 events
- Winter Storm and Heavy Snow in Montana, December 29, 20085 events
- Winter Weather in Michigan, December 29 to 30, 20085 events
- High Wind in Montana, December 29 to 30, 200854 kt wind · 5 events
- Flooding in Oregon, December 29 to 31, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146883.